Lake-Effect Snow, Wayne
- When
- February 2, 3:00 AM EST to 8:00 AM EST
- Where
- Wayne forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 43.066, -76.978 (the zone’s center; the record gives no point)
After a strong cold front crossed the lower Great Lakes early on the morning of February 2nd, a cold, northwest flow across Lake Ontario with an upstream lake connection generated bands of lake effect snow along the south shore of Lake Ontario from Niagara to Oswego counties. The most robust lake effect snow band hugged the Lake Ontario shoreline, coming inland near Sodus and extended…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
After a strong cold front crossed the lower Great Lakes early on the morning of February 2nd, a cold, northwest flow across Lake Ontario with an upstream lake connection generated bands of lake effect snow along the south shore of Lake Ontario from Niagara to Oswego counties. The most robust lake effect snow band hugged the Lake Ontario shoreline, coming inland near Sodus and extended east-southeastward through Wolcott to north of Syracuse. Very intense snowfall was observed within a narrow corridor under this band, with a New York State Mesonet near Wolcott picking up over 9 inches of snow in just 3 hours, while a trained spotter in Wolcott reported a total of 14 inches occurring in just under 5 hours. This maximum in snowfall extended southeastward in Cayuga County, with 6 to 12 inches reported near Cato and Ira in northern Cayuga county. Outside of this localized area of heavy snow, amounts quickly dropped off to just 2 to 5 inches across much of Wayne and Cayuga counties. A shortwave passage mid-morning on February 2nd disrupted the initial band of heavy lake effect snow southeast of Lake Ontario, breaking it apart into weak multi-banded snow showers through the rest of the day. The low-level flow again became well aligned with the long lake axis of Lake Ontario late Friday night through Saturday. A lake effect band moved from near Cayuga County Friday evening, quickly across central Oswego County before centering across the central and southern portions of the Tug Hill early Saturday morning. By Saturday afternoon, the flow continued to back around to the southwest pushing the heavy snow northward across central and even northern portions of Jefferson county, including the Watertown area. This second blast of heavy lake effect snow with this event not only resulted in another maximum in snowfall across the typical snow belt of the central Tug Hill, where just over a foot and a half fell, but also spread respectable snowfall accumulations northward into the Watertown area where up to 10 inches fell through Saturday afternoon. Specific snowfall totals included: 19 inches at Redfield; 15 inches at Hooker; 14 inches at Wolcott; 12 inches at Lacona; 11.5 inches at Ira; 10 inches at Watertown; 8 inches Natural Bridge and Harrisburg; and 7 inches at Cato.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 2, 1:13 AM EST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 113 AM EST Fri Feb 2 2018 .SYNOPSIS... A cold front will move across the region overnight with snow showers and minor snow accumulations. Much colder air will return for Friday into the weekend with lake effect snows south and east of the lakes. && .NEAR TERM /THROUGH TODAY/... An arctic cold front has moved through the eastern Great Lakes tonight. A lake effect band is currently showing up on radar across Lake Ontario and will persist across the southeast shoreline from Monroe to Oswego counties. Accumulating snow of 1-3 inches is expected overnight. A lake response has been ongoing east of Lake Erie with scattered snow showers. Lake induced CAPE will increase overnight and into Friday morning as cold air advection continues across the lakes. Weaker bands are expected off Lake Erie due to the ice coverage however around an inch of snow is expected into Friday morning. A Winter Weather Advisory is in effect for Wayne to Oswego counties for localized 5 to 10 inches. Lesser amounts expected along the Chautauqua ridge. Highs Friday will only reach the teens with wind chills values remaining below zero. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... Lake effect snows will be ongoing as the period starts. Northwest winds back to west Friday night shifting snows off Ontario across the Tug Hill during Saturday morning then lifting snows toward Watertown during the afternoon. Outside of lake effect, mid level warm advection will bring increasing synoptic moisture spreading from northwest to southeast across the region with just a light accumulating snow. Temperatures Friday Night will range from single digits across the interior southern tier and north country to around 10 over the lake shore counties. On Saturday temps "rebound" into the 20s. A weak low is forecast to track from Missouri to the mid-Atlantic coast Saturday night through Sunday. The system will be supported by a fairly strong shortwave and ample moisture. There is good model agreement with this system, increasing confidence in a general widespread light snowfall on Sunday with accumulation in the 2-4 inch ballpark. && .LONG TERM /MONDAY THROUGH THURSDAY/... The weak low near the Mid-Atlantic region Sunday evening is forecast to then rapidly deepen into a coastal low and forecast to shift Northeast along the New England coast to the Canadian Maritimes Sunday night through Monday. Expect a high probability for lingering snow Sunday night across Western and Central NY with wraparound synoptic moisture and large scale ascent ahead of the parent mid- level trough. On Monday, the low will be departing across the Canadian Maritimes with the mid-level trough axis pivoting across the Great Lakes. This should support at least chance POPs for light synoptic snow showers for our region with a little higher probability east of the lakes where 850mb temps down to -20C could support lake enhanced snow through Monday night. Tuesday through Thursday will be focused on what models are showing as another deepening synoptic low shifting from the Southern Plains to the Tennessee Valley to New England. This low and associated widespread warm advection snow makes it closest pass to our south and east Tuesday night and Wednesday where likely POPs have been placed. Following the low, lingering moisture and another shot of arctic air will support chance POPs for upslope and lake effect snows Wednesday night into Thursday. Temperatures will remain near or just below normal through next week. Highs will run in the 20s to low 30s with lows dipping down into the teens and single digits each night. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... Post-frontal winds will continue across the terminals overnight with mainly MVFR and sporadic IFR. Lake effect snow showers will develop with the more persistent showers across KJHW and KROC into Friday morning. Outlook... Friday...Areas of lake effect snow/IFR southeast of the lakes... otherwise VFR/MVFR with scattered snow showers. Saturday and Sunday...MVFR with a chance of snow showers. Monday...VFR. && .MARINE... Brisk northwest winds behind an arctic cold front will lead to small craft conditions on Lake Ontario for the next few days. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...Winter Weather Advisory until 6 AM EST Saturday for NYZ004>006. MARINE...Small Craft Advisory until 6 PM EST Saturday for LOZ042>045. && SYNOPSIS...TMA NEAR TERM...HSK/TMA SHORT TERM...LEVAN LONG TERM...SMITH AVIATION...HSK/TMA/ZAFF MARINE...HSK/TMA
Hazardous Weather Outlook National Weather Service Buffalo NY 251 PM EST Thu Feb 1 2018 NYZ001>003-010>014-019>021-085-022000- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 251 PM EST Thu Feb 1 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-022000- Wayne-Northern Cayuga-Oswego- 251 PM EST Thu Feb 1 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-022000- Jefferson-Lewis- 251 PM EST Thu Feb 1 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-022000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 251 PM EST Thu Feb 1 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The national radar mosaic for the moment the first event began.
5 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742322, 742323, 742324, 742326, 742327.